Toxicologist speaks to NECN about caffeine and energy drinks

By James Fessenden

UMass Medical School Communications

October 25, 2012

Richard J. Church, MD, assistant professor of emergency medicine, appeared on New England Cable News’ "The Morning Show" on Thursday, Oct. 25, to talk about the adverse affects of highly caffeinated energy drinks.

Energy drinks with high caffeine contents have been making headlines this week after the FDA released incident reports of five people who died after consuming a popular energy drink that contains high levels of caffeine.

The reason people drink caffeine is because improves alertness and makes them more awake, which helps performance throughout the day, said Church. The issue is that individual people have different reactions to different amounts of caffeine. Some of the initial adverse effects, such as nausea, headaches or palpations, are usually enough for most people to realize they’ve had enough for the day. The problem is in the way caffeine works and how much you may have had in one sitting. Nausea can result in significant intractable vomiting and palpitations can lead to significantly elevated heart rate and abnormal rhythms in your heart.

“The big thing to remember is that a single can may not be one serving,” said Church. “One can may be three servings.”

Watch the full segment :

Related link on UMassMedNow:

Energy drinks need better labeling, says toxicologist